Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 11, 2023, 11:03 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 11:03 PM MDT (05:03 UTC)
- Expired
- Jun 12, 2023, 4:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WGUS55 KBOU 120503
FFWBOU
COC039-073-121000-
/O.NEW.KBOU.FF.W.0025.230612T0503Z-230612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1103 PM MDT Sun Jun 11 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
East Central Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 400 AM MDT.
* At 1103 PM MDT, Local law enforcement reported thunderstorms hail
and heavy rain across the warned area. Between 2 and 4 inches of
rain have fallen. Flash flooding is already occurring. Cars are
stranded on Highway 71 from hail.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Limon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3926 10406 3936 10394 3930 10372 3925 10351
3912 10373
FLASH FLOOD...OBSERVED
$$
Entrekin1 follow-up statement
068
WGUS75 KBOU 120958
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
358 AM MDT Mon Jun 12 2023
COC039-073-121008-
/O.EXP.KBOU.FF.W.0025.000000T0000Z-230612T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
358 AM MDT Mon Jun 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM MDT EARLY THIS MORNING
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
According to local officials, flood waters have receded and roads
are open. Flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures and watch out for areas
with standing water.
LAT...LON 3926 10406 3936 10394 3930 10372 3925 10351
3912 10373
$$
EntrekinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:32 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 11, 9:32 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 932 PM MDT Sun Jun 11 2023 .UPDATE... Issued at 927 PM MDT Sun Jun 11 2023 Shower and thunderstorms coverage is ongoing across the forecast area this evening. The Denver Metro area is finally getting some rain showers, light, as well as a bit of lightning. The strongest cells are over Weld, Douglas, Lincoln and Elbert Counties as this time. There have been some areas of accumulating hail over Elbert County and southern Park Counties. Will leave the Flood Watch going through 09Z with heavy rain expected to continue in some areas. Will amend some of the sky, temperature and pop GFE grids based on current conditions. && .SHORT TERM...(This evening through Monday) Issued at 254 PM MDT Sun Jun 11 2023 Scattered convection has developed across the southern Foothills and Palmer Divide over the past hour or two, and this is gradually expected to organize and drift eastward this afternoon and evening. Temperatures in the mid 60s have allowed for modest instability to build south of I-70, with roughly 30-40kt shear in the region as well. Again, not much has changed since our mid- morning update. Severe potential will likely be confined to the southern metro/Palmer Divide. Heavy rain is also a concern this evening... as noted in the hydro section further below. Tonight's forecast is largely uncertain as well. The environment largely supports additional thunderstorm development through the evening and overnight, as a broad cutoff low spins to our west. As a previous Mesoscale Precipitation Discussion from WPC notes... most of northeast Colorado will be under a broad area of QG/isentropic ascent, while in the diffluent left exit region of a cyclonically curved 110kt jet streak. Low-level upslope should reinforce our surface moisture through the night, and assuming this current batch of convection doesn't completely wash out the instability in the region... scattered to widespread showers and storms should continue to redevelop and track slowly across the area overnight. The upper low should continue to drift eastward and weaken tomorrow, with low/mid-level south-southeasterly flow increasing. With widespread moisture in the region... it shouldn't take much for additional redevelopment of showers and storms tomorrow, despite surface temperatures remaining in the 60s. It appears the best axis of moisture/instability/lift will be displaced further to the north and east... roughly a Cheyenne-Fort Morgan-Limon line. A few strong storms are possible across the Palmer divide and plains, but low cloud cover/cool temperatures should limit the overall threat. We may also need additional hydro products if some of the higher end guidance has the right idea, but have punted that to the midnight shift for now. .LONG TERM...(Monday night through Sunday) Issued at 340 PM MDT Sun Jun 11 2023 Models show a weak upper closed low over Colorado Monday night and Tuesday. Wednesday morning through Wednesday night, an upper trough moves into and across the CWA. The blocking upper high and upper ridge still stick around to the north and northeast of Colorado through the period. The synoptic scale energy is neutral to light upward Monday night through Wednesday night. In the lower levels the winds are pretty weak through the periods with some form of upslope especially Monday night and Tuesday. Fairly decent moisture is expected to continue in place Monday night through Wednesday night, with precipitable water values just over an inch east to a half inch for the western CWA. This has been the case for many days now. There is some CAPE around, and again the high values are over the mountains, foothills and Palmer Ridge Monday evening and both late day Tuesday and Wednesday. The QPF fields show measurable rainfall all night Monday for much of the CWA and for Tuesday & Tuesday evening for mainly the mountains, foothills and adjacent plains. Most of the QPF on Wednesday is over the alpine areas with a bit in the adjacent plains. Again, flash flooding will continue to be an issue over the burned areas. Temperatures continue to stay cool-ish Tuesday, with Wednesday's high expected to be 4-7 C warmer than Tuesday's highs. For the later days, Thursday through Sunday, models show that upper blocking ridge to finally slide eastward into the Great Lakes area by Friday. For the forecast area, the flow aloft is expect to increase a bit later Thursday and continue at moderate speeds from the west through the weekend. Moisture is still pretty good on Thursday and Friday, with Saturday and Sunday to dry out somewhat. Temperatures should stay a bit below normals Thursday and Friday, then warm to seasonal averages for the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 927 PM MDT Sun Jun 11 2023 Models eventually show some drainage winds at DIA by 09Z. Most models show southeasterly winds at DIA on Monday. Models keep Stratus over DIA tonight and Monday. Will go with a range of BKN-OVC015-030 tonight and Monday for ceilings. Will need to keep -SHRA or -TSRA going through about 09Z overnight. && .HYDROLOGY... Issued at 345 PM MDT Sun Jun 11 2023 Convection has started to develop across the southern Front Range, South Park, and portions of the Palmer Divide this afternoon. This is the first of a couple of waves of showers and thunderstorms for the region. Given relatively slow storm motions, ample instability, and increasing moisture this evening and overnight... there are some concerns for heavy rainfall rates and isolated rainfall totals over 2-3 inches. While most locations will see less than an inch of rain through tonight, high end potential and low FFG values justify the current Flood Watch. There is more uncertainty further north, including the Cameron Peak burn area, where guidance continues to show little consistency in the convective evolution overnight. Slow moving scattered thunderstorms are expected across the area tomorrow, with heavy rain possible wherever these storms develop. We'll likely need to see how tonight's convection evolves, but a heavy rain and flash flooding threat will certainly linger for the burn areas and most of the plains. Decent rainfall amounts are possible Monday overnight and late day Tuesday with the flash flooding threat to remain elevated, especially for the burned areas. Wednesday through Friday will be only a bit drier, with scattered showers and thunderstorms still expected over most of the CWA. There will still be a limited threat of burned area flash flooding. Moisture decreases for the weekend, with little flooding expected at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM MDT Monday for COZ036-039>041-045>047. && UPDATE........RJK SHORT TERM....Hiris LONG TERM.....RJK AVIATION......RJK HYDROLOGY.....Hiris/RJK
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Sun Jun 11 2023 COZ030>051-121715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Sun Jun 11 2023 ...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO AND PALMER DIVIDE THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop across the mountains and higher terrain early this afternoon then spread across the plains during the late afternoon and evening hours. Expect a few severe storms across the plains, especially from Denver southward through Douglas, Elbert and Lincoln counties. The strongest storms could produce hail up to 2 inches in diameter along with damaging winds and heavy rain. An isolated tornado is also possible. The flash flood potential will increase today, especially over Cameron Peak burn area with increasing moisture and instability. Additional areas of concern will be over the metro and Palmer Divide where local rainfall rates up to 1 inch in 30 minutes or less is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected late day Monday with showers and thunderstorms likely late day Tuesday. The main threat will be heavy rains both days. Some storms could produce small hail as well. Scattered late day showers and thunderstorms are expected Wednesday and Thursday. By Friday and Saturday, scattered showers and thunderstorms are forecast for the alpines areas only. Out on the plains, coverage will be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today after 2 pm, especially from Denver southward and including the Palmer Divide region.
In the hours before
Local storm report, Jun 11, 5:30 PM MDT, 5 hours 33 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
530 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Hail 7 N Kiowa 39.45N 104.46W
06/11/2023 M0.88 inch Elbert CO Trained Spotter
Hail covers road to a depth of 1 inch 6
miles north of Kiowa.
0444 PM Hail 2 NE Ponderosa Park 39.42N 104.61W
06/11/2023 E0.75 inch Elbert CO Public
Report from mPING: Dime (0.75 in.).
0302 PM Hail 2 SSE Highlands Ranch 39.52N 104.96W
06/11/2023 M1.50 inch Douglas CO Public
Report from mPING: Ping Pong Ball (1.50 in.)
and measured by the public.
0117 PM Hail 2 W Keystone 39.60N 106.01W
06/11/2023 E0.75 inch Summit CO Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Jun 11, 9:19 PM MDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
919 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Hail 8 ENE Matheson 39.22N 103.84W
06/11/2023 M1.50 inch Elbert CO Trained Spotter
&&
ADLocal storm report, Jun 11, 9:23 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
923 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Hail 8 SW Limon 39.18N 103.80W
06/11/2023 M1.00 inch Elbert CO Trained Spotter
Hail accumlatted 2" deep.
&&Local storm report, Jun 11, 9:31 PM MDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
931 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 8 WSW Limon 39.23N 103.83W
06/11/2023 M1.00 inch Elbert CO Trained Spotter
Accumulated 3-4 deep on highway 24.
&&
ADLocal storm report, Jun 11, 10:35 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1035 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Hail 4 S Limon 39.21N 103.69W
06/11/2023 M1.00 inch Lincoln CO Trained Spotter
hail accumulation 6-8 deep.
&&
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:21 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 11, 6:55 PM MDT | Areal Flood Advisory | BOU | Larimer | 119 min |
| Jun 11, 7:01 PM MDT | Severe Thunderstorm Warning | BOU | Park | 29 min |
| Jun 11, 7:21 PM MDT | Flash Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jun 11, 7:49 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jun 11, 8:03 PM MDT | Areal Flood Warning | BOU | Douglas | 6 hr |
| Jun 11, 8:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 63 min |
| Jun 11, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Jun 11, 10:31 PM MDT | Areal Flood Warning | BOU | Larimer, Weld | 6 hr |
| Jun 11, 10:52 PM MDT | Areal Flood Warning | BOU | Weld | 6 hr |
| Jun 12, 3:24 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 21 hr |
| Jun 12, 7:00 AM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Jun 12, 7:23 AM MDT | Areal Flood Advisory | BOU | Elbert | 2 hr |
| Jun 12, 8:59 AM MDT | River Flood Advisory | BOU | Weld | 9 days |
| Jun 12, 10:20 AM MDT | Areal Flood Warning | BOU | Adams, Arapahoe, Elbert, Morgan | 50 hr |
| Jun 12, 10:28 AM MDT | Areal Flood Advisory | BOU | Park | 2 hr |
| Jun 12, 10:32 AM MDT | Special Weather Statement | BOU | Jefferson | 28 min |
| Jun 12, 10:51 AM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 12, 10:55 AM MDT | Special Weather Statement | BOU | Douglas | 35 min |
| Jun 12, 10:58 AM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Jun 12, 11:55 AM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jun 12, 12:07 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 12, 12:11 PM MDT | Special Weather Statement | BOU | Boulder | 49 min |
| Jun 12, 12:45 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 30 min |
| Jun 12, 12:48 PM MDT | Areal Flood Advisory | BOU | Boulder, Jefferson, Larimer | 4 hr |
| Jun 12, 1:06 PM MDT | Special Weather Statement | BOU | Elbert | 24 min |
| Jun 12, 1:44 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 12, 2:08 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 2:18 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 3 hr |
| Jun 12, 2:23 PM MDT | Tornado Warning | BOU | Lincoln | 26 min |
| Jun 12, 2:53 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 2:55 PM MDT | Special Weather Statement | BOU | Lincoln | 35 min |
| Jun 12, 3:09 PM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 2 hr |
| Jun 12, 3:19 PM MDT | Special Weather Statement | BOU | Lincoln | 26 min |
| Jun 12, 3:23 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 3:45 PM MDT | Special Weather Statement | BOU | Weld | 15 min |
| Jun 12, 3:46 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Jun 12, 5:47 PM MDT | River Flood Advisory | BOU | Morgan, Weld | 9 days |
| Jun 12, 5:47 PM MDT | River Flood Advisory | BOU | Morgan | 4 days |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.